Particle systems with repulsion exponent $\beta$ and random matrices

Martin Venker (Bielefeld University)


We consider a class of particle systems generalizing the $\beta$ Ensembles from random matrix theory. In these new ensembles, particles experience repulsion of power $\beta>0$ when getting close, which is the same as in the $\beta$-Ensembles. For distances larger than zero, the interaction is allowed to differ from those present for random eigenvalues. We show that the local bulk correlations of the $\beta$-Ensembles, universal in random matrix theory, also appear in these new ensembles.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-12

Publication Date: November 3, 2013

DOI: 10.1214/ECP.v18-2864


  • Anderson, Greg W.; Guionnet, Alice; Zeitouni, Ofer. An introduction to random matrices. Cambridge Studies in Advanced Mathematics, 118. Cambridge University Press, Cambridge, 2010. xiv+492 pp. ISBN: 978-0-521-19452-5 MR2760897
  • Bourgade, Paul; Erdös, László; Yau, Horng-Tzer. Universality of general β-ensembles, (2011), arXiv:1104.2272.
  • Bourgade, Paul; Erdős, László; Yau, Horng-Tzer. Bulk universality of general $\beta$-ensembles with non-convex potential. J. Math. Phys. 53 (2012), no. 9, 095221, 19 pp. MR2905803
  • Boutet de Monvel, A.; Pastur, L.; Shcherbina, M. On the statistical mechanics approach in the random matrix theory: integrated density of states. J. Statist. Phys. 79 (1995), no. 3-4, 585--611. MR1327898
  • Chafaï, D.; Gozlan, N.; Zitt, P.-A. First order global asymptotics for confined particles with singular pair repulsion, (2013), arXiv:1304.7569.
  • Erdős, László; Knowles, Antti; Yau, Horng-Tzer; Yin, Jun. Spectral statistics of Erdős-Rényi Graphs II: Eigenvalue spacing and the extreme eigenvalues. Comm. Math. Phys. 314 (2012), no. 3, 587--640. MR2964770
  • Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer. Universality of random matrices and local relaxation flow. Invent. Math. 185 (2011), no. 1, 75--119. MR2810797
  • Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer; Yin, Jun. The local relaxation flow approach to universality of the local statistics for random matrices. Ann. Inst. Henri Poincaré Probab. Stat. 48 (2012), no. 1, 1--46. MR2919197
  • Erdős, László; Yau, Horng-Tzer. Universality of local spectral statistics of random matrices. Bull. Amer. Math. Soc. (N.S.) 49 (2012), no. 3, 377--414. MR2917064
  • Götze, F.; Venker, M. Local universality of repulsive particle systems and random matrices, (2013), arXiv:1205.0671, to appear in Ann. Probab.
  • Levin, Eli; Lubinsky, Doron S. Universality limits in the bulk for varying measures. Adv. Math. 219 (2008), no. 3, 743--779. MR2442052
  • McLaughlin, K. T.-R.; Miller, P. D. The $\overline{\partial}$ steepest descent method for orthogonal polynomials on the real line with varying weights. Int. Math. Res. Not. IMRN 2008, Art. ID rnn 075, 66 pp. MR2439564
  • Shcherbina, M. Orthogonal and symplectic matrix models: universality and other properties. Comm. Math. Phys. 307 (2011), no. 3, 761--790. MR2842965
  • Valkó, Benedek; Virág, Bálint. Continuum limits of random matrices and the Brownian carousel. Invent. Math. 177 (2009), no. 3, 463--508. MR2534097

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.